Stevens‐Johnson Syndrome Secondary to Mycoplasma pneumoniae: A Scary Combination

1Cleveland Clinic, Cleveland, OH
2Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 211

Case Presentation:

A 15‐year‐old male presented after 4 days with painful oral lesions preceded by nonspecific URI symptoms. Lesions were described as blisters on the lips and ulcers in the oral mucosa. The patient received oral azithromycin as an outpatient without improvement. The oral lesions spread, and he developed painful blistering lesions at the urethral meatus and glans penis as well as mild conjunctival injection with no visual symptoms. The patient had no sick contacts and no recent travel and denied intake of any medication or herbal/OTC preparation. The exam was remarkable for low‐grade fever (101°F), mild conjunctival injection, vesicular lesions affecting the oral cavity, including the hard and soft palates, and periorally with desquamation of the lip mucosa. On his genitals, he had several painful vesicular lesions affecting the glans penis and a ruptured vesicle at the urethral meatus. The patient had target lesions on his Trunk and extremities. He was admitted to the hospital and started on IV acyclovir for presumed herpes simplex virus (HSV) gingivostomatitis with genital involvement; azithromycin was continued. CBC showed WBC 10.7 K with 79.9% neutrophils. A slitlamp exam performed by ophthalmology was normal. EBV, CMV, and Coxsackie serologies were negative. HSV DFA and cultures were negative. Mycoplasma pneumoniae IgG and IgM were elevated. Acyclovir was discontinued, and the patient was continued on azithromycin for Stevens‐Johnson syndrome secondary to Mycoplasma pneumoniae infection. Analgesia was maintained with a morphine PCA. and The patient required intravenous fluids and peripheral parenteral nutrition. He remained hemodynamically stable and had intermittent low‐grade fever that resolved prior to discharge. The patient was able to tolerate oral intake after a 1‐week hospital course.

Discussion:

M. pneumoniae infection can cause mucocutaneous involvement with a spectrum that can vary from a mild mucositis to Stevens‐Johnson syndrome (SJS) with potentially significant morbidity and mortality. Typically, the cutaneous or mucous membrane findings occur after a primary respiratory infection with M. pneumoniae, although pneumonia should not necessarily occur. The mucocutaneous involvement secondary to M. pneumoniae infection occurs mainly in the pediatric population; however it has been reported in adult patients. Treatment is supportive in nature, including systemic antibiotic therapy and topical skin and mucosal surface care to prevent impetiginization. HSV, atypical Kawasaki, and Streptococcal toxic shock syndrome, as well as other viral infections (e.g., Coxsackie), should be ruled out in patients presenting with bullous erythema multiforme. In patients with SJS, pharmacologic causes especially antibiotics, NSAIDS, and anticonvulsants are important to consider in addition to M. pneumoniae infection.

Conclusions:

The hospitalist should recognize Mycoplasma pneumoniae as a leading cause of erythema multiforme and SJS.

Author Disclosure:

M. Auron, none; B. Harte. none.

To cite this abstract:

Auron M, Harte B. Stevens‐Johnson Syndrome Secondary to Mycoplasma pneumoniae: A Scary Combination. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 211. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/stevensjohnson-syndrome-secondary-to-mycoplasma-pneumoniae-a-scary-combination/. Accessed May 23, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.